Background: Although dermal filler injections are a widespread and secure practice, early or late complications may nonetheless occur. Objective: In this paper, the authors report an unusual asymptomatic late filler infection caused by Actinomycetes in a patient having received liquid silicone and acrylate filler injections for lip enhancement, seeking treatment for upper lip macrocheilia. Methods: The case report is about a patient who complained of recurrent lip region edema and denied any infective episodes. Preoperative analysis was in the normal range. Sonographic exam showed two fillers in the upper lip, suggestive of silicone and polyacrylamide gel. A conservative macrocheilia reduction was performed; healing was uneventful. Results: Histology report confirmed the preoperative sonographic diagnosis, together with an actinomycetes infection, clinically unsuspected. Many microorganisms have been reported to cause abscesses or granuloma after dermal filler treatments, sterile abscesses were reported as well, suggesting a biofilm infection as causative granuloma origin. Conclusion: This study differs from previous filler complication reports because of the occasional finding of a silent actinomyces infection, a commensal of the oral cavity but responsible for suppurative diseases in the soft tissues. This occasional finding seems to support the biofilm origin of dermal filler granuloma.
- dermal filler